Colorado, 2024

Hail and Damaging Winds in Colorado, June 21, 2024

June 21, 2024 · NWS BOU · 6 events in 1 county or zone

A severe thunderstorm tracked eastward across far northern Weld County during the afternoon of June 21st. The storm produce up to golf ball size hail and 60 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm tracked eastward across far northern Weld County during the afternoon of June 21st. The storm produce up to golf ball size hail and 60 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 21, 1:54 PM MST, 47 minutes earlier. Its key messages:

  • Scattered to likely showers and thunderstorms through this evening with heavy rainfall the main threat. Burn scars would be most susceptible to flash flooding.
  • Hotter and drier this weekend into early next week.
Area forecast discussion, Jun 21, 1:54 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
254 PM MDT Fri Jun 21 2024

.KEY MESSAGES...

- Scattered to likely showers and thunderstorms through this
  evening with heavy rainfall the main threat. Burn scars would be
  most susceptible to flash flooding.

- Hotter and drier this weekend into early next week.

&&

.SHORT TERM /Through Saturday/...
Issued at 253 AM MDT Fri Jun 21 2024

Current radar shows scattered thunderstorms developing in the
Foothills moving eastward into the adjacent plains. Still some weak
capping evident over the central part of the plains with lacking Cu
development on satellite and MLCIN < -25 to -50 J/kg on SPC
mesoanalysis. Moisture is plentiful this afternoon with surface
observations showing dewpoints in the upper 50s/low 60s for the east
and northeast plains. Scattered thunderstorms move eastward onto the
plains. If it warms or moistens a little more, the cap could break
and support more organized convection and a few severe storms. Hail
up to 1.5", local heavy rainfall, and gusts to 60 mph possible in
the severe storms. The higher chance for seeing a few stronger to
severe storms will be closer to northern border where there is
slightly higher instability, less of a cap, and more moist. A small
percentage of high-res CAMs show potential for another round of
showers/storms late evening. However, with lacking agreement among
models, it is pretty low confidence.

Colorado remains under an upper level ridge on Saturday. Subtle
height rises and weak synoptic subsidence build into the region and
the plume of above normal moisture shifts south. This will support a
drier day than the previous few days. Instability will likely be
marginal, if any (< 400 J/kg CAPE). This could support low coverage
showers and storms in the afternoon starting on the higher terrain.
Based on model soundings, it will be tough for any shower/storm to
maintain itself for long once it moves eastward onto the adjacent
plains. Profiles show mid-level moisture, but fairly dry at the
surface more likely resulting in a brief gust or light shower. High
temperatures will be a degree or two warmer than Friday with highs
in the upper 80s to around 90 for the urban corridor/plains, 70s for
the Foothills, and 50s/60s for the mountains.

&&

.LONG TERM /Saturday night through Thursday/...
Issued at 253 PM MDT Fri Jun 21 2024

This entire period will be dominated by an upper level ridge of
high pressure stretching across the Central/Southern Rockies and
Desert Southwest. There will likely be enough moisture trapped
under the ridge for isolated to scattered late day showers and
storms, but mostly over the higher terrain.

Sunday will feature hotter temperatures as we have light westerly
flow aloft and further warm advection. This will support high
temperatures pushing into the mid 90s across the I-25 Corridor and
plains.

Monday will likely be one of the hottest days of the next week,
with continued weak downslope flow, warm advection, and a dry
airmass. 700 mb temperatures near 19-20C suggest high
temperatures will soar into the 95 to 100 degree range across the
plains and I-25 Corridor. Initial Heat Risk guidance would suggest
a Heat Advisory may be needed for Monday. With just enough
moisture and high lapse rates, would expect another round of late
day convection with scattered coverage in the mountains, but
isolated in the lower elevations with gusty outflow winds the main
threat.

There is a little uncertainty whether the hot temperatures will
stick around into Tuesday and Wednesday or if a little relief
occurs with a backdoor cool front. A shortwave moving across the
northern U.S. typically brings enough of a push to help. But some
models have trended weaker with that wave, but overall we think it
should still be enough to bring a couple degrees of cooling. That
said, above normal temperatures and highs in the lower 90s are
still likely for the plains. Convection could also see a bit of an
uptick with the trapped moisture under the ridge combined with
slightly better moisture behind the backdoor cool front.

Ensembles point to a weak wave or moisture surge from the south
on Thursday which could keep more convection in the forecast for
another day. Then, hotter and drier conditions may reestablish
themselves by Friday under the domination of high pressure.

&&

.AVIATION /18Z TAFS through 18Z Saturday/...
Issued at 1212 PM MDT Fri Jun 21 2024

Light NNE winds at DEN and NNW winds at BJC/APA become more
easterly this afternoon. Scattered thunderstorms develop in the
afternoon, mainly after 20Z at the terminals. For the rest of the
afternoon, periods of variable gusty winds up to 35 kts, brief
heavy rain, and brief lowered ceilings from any close or passing
storms. There is still potential for another round of scattered
showers/storms 00-04Z, although likely would be lesser in
coverage. There is also a low chance of fog/low stratus again for
the early morning timeframe (similar to Friday morning) given
light winds and residual moisture around. Confidence is low, so
not currently being messaged for the 18Z TAF. Light and variable
winds become light northerly toward the afternoon Saturday. Can't
rule out an isolated shower, although will likely be high-based
resulting in brief variable gusts.

&&

.HYDROLOGY...
Issued at 253 AM MDT Fri Jun 21 2024

There will be a threat of flash flooding with the convection this
afternoon and evening. Precipitable water values are quite high
and the storms should produce heavy rainfall. However, the
thunderstorms will be moving at 20-30 mph to the northeast which
will lessen the threat of flooding. The alpine burn scars should
be most susceptible to the flash flooding threat as well as areas
of training thunderstorms.

No threat for flash flooding over the burn areas Saturday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Mensch
LONG TERM...Barjenbruch
AVIATION...RJK
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jun 21, 9:20 AM MST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1020 AM MDT Fri Jun 21 2024

COZ030>051-221630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1020 AM MDT Fri Jun 21 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be scattered to likely showers and thunderstorms this
afternoon and evening. A few strong to severe storms are
possible. However, the main threat will be heavy rainfall,
especially over the alpine burn scars or in areas of training
thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

It will start to heat up this weekend and by Sunday highs across
northeast Colorado will be well into the 90s. Monday will likely
be the hottest day of this period, with highs soaring into the 95
to 100 degree range across the plains. A few thunderstorms with
gusty winds but mainly light rain will be possible each day,
mostly over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but any
reports of severe weather or rainfall would be appreciated.

The radar

The Cheyenne radar (KCYS), 47 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
June 21, 2:41 PM MST to 2:46 PM MST
Where
Weld County, Hereford
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.970, -104.300

Thunderstorm Wind, Weld

When
June 21, 2:41 PM MST to 2:43 PM MST
Where
Weld County, Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.970, -104.300

An estimated 60 mph wind gust from a CO-OP Observer.

Hail, Weld

When
June 21, 3:15 PM MST to 3:22 PM MST
Where
Weld County, 3.76 mi WNW of Pawnee Buttes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.850, -104.040

A few window screens were shredded. The time was estimated by radar.

Hail, Weld

When
June 21, 3:20 PM MST to 3:31 PM MST
Where
Weld County, 2.94 mi NE of Pawnee Buttes
Measured
1.25 in hail
Reported by
Public
Coordinates
40.850, -103.940

Hail was slightly small than a ping pong ball. Window screens were damaged by the hail.

Thunderstorm Wind, Weld

When
June 21, 3:20 PM MST to 3:22 PM MST
Where
Weld County, 2.94 mi NE of Pawnee Buttes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.850, -103.940

Report from a trained spotter.

Hail, Weld

When
June 21, 4:01 PM MST to 4:04 PM MST
Where
Weld County, 15.42 mi E of Pawnee Buttes
Measured
1.25 in hail
Reported by
Public
Coordinates
40.858, -103.689

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175828, 1175832, 1175829, 1175830, 1175833, 1175831.